Erin McMenamin, MSN, CRNP, AOCN
Ultima Vez Modificado: 19 de noviembre del 2004
Dear OncoLink "Ask The Experts,"
I have a mother-in-law who has terminal small-cell carcinoma of the lungs with multiple metastases. She is currently on a Fentanyl patch, Demerol p.o., and prednisone for her pain management. The main problem now is that she is severely constipated, and over the counter remedies are not of help to her anymore. My questions are as follows: are there any other pain relievers as potent as fentanyl or morphine that don't cause constipation to the extent of these medications? Are anti-depressants a good substitute in cases such as this? Lastly, are there any methods of constipation control such as enemas, etc. that tend to work well for patients on these medications?
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
It is helpful to know some sort of pain history in order to be of the greatest assistance. Be that as it may, Fentanyl is an appropriate extended-release pain medication as long as the pain is "stable" (she may need breakthrough doses several times/day but her pain is under control on the whole). Oral (p.o.) Demerol is not recommended in pain management any longer. Demerol has a toxic metabolite, Normeperidine, which may build up over time and cause side effects. It is more appropriate to provide Actiq (transmucosal Fentanyl- better known as the Fentanyl lozenge attached to a handle), Oxycodone, or even MSIR (short-acting Morphine). Prednisone is commonly used to manage bone pain, which I assume is the reason she was placed on this medication. If so, that is appropriate.
Fentanyl is the least constipating of all of the opioids. Many patients needs a better bowel regimen when they are placed on narcotics or have an increase in their medications. We typically recommend using a 1/2 bottle of Magnesium citrate to clean things out to start followed by maintenance Senekot-S (with Colace) or increase the amount if a patient is already taking this medication. Antidepressants are 2nd or 3rd line for neuropathic pain, but other neuroactive agents should be tried first if nerve pain is an issue. Tricyclic antidepressants have a terrible side effect profile, so it is not what most healthcare providers would recommend. If Senekot-s doesn't work, we then may try another treatment such as Lactulose. You should specifically discuss the situation with your mothers healthcare provider so a specific bowel regimen can be developed that most safely and effectively deals with this problem.Imprima English